Alert archive / Connecticut / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Albany, NY

July 28, 2016Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood watch at Jul 28, 2016, 3:40 PM EDT for Northwest Hills Planning Region, Connecticut. It took effect at Jul 29, 2016, 12:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2016, 3:40 PM EDT (19:40 UTC)
In effect from
Jul 29, 2016, 12:00 AM EDT
Expired
Jul 29, 2016, 3:03 AM EDT
In force
3 hr
Issued by
NWS Albany, NY
Flood severity
None

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WGUS61 KALY 281940
FFAALY

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ALBANY NY
340 PM EDT THU JUL 28 2016


CTZ001-013-291000-
/O.NEW.KALY.FF.A.0002.160729T0400Z-160730T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...GAYLORDSVILLE...
NEW MILFORD...TERRYVILLE...THOMASTON
340 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWESTERN CONNECTICUT... 
  INCLUDING THE FOLLOWING AREAS...NORTHERN LITCHFIELD AND 
  SOUTHERN LITCHFIELD. 

* FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY EVENING

* SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE REGION FROM
  PENNSYLVANIA AND SOUTHERN NEW YORK THIS EVENING AND WILL
  OVERSPREAD THE REGION BY LATE TONIGHT. SHOWERS AND THUNDERSTORMS
  WILL CONTINUE INTO FRIDAY MORNING AND BEGIN TO TAPER OFF FROM
  WEST TO EAST DURING FRIDAY AFTERNOON. THERE IS THE POTENTIAL FOR
  PERIODS OF HEAVY RAINFALL LATE THIS EVENING INTO FRIDAY
  AFTERNOON.

* THE AXIS OF HEAVIEST RAIN REMAINS UNCERTAIN. HOWEVER...AT THIS
  TIME THE HEAVIEST RAIN IS FORECAST TO EXTEND FROM SOUTHERN NEW
  YORK THROUGH CONNECTICUT. RAINFALL TOTALS OF 2 TO 4 INCHES ARE
  POSSIBLE...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. THE MAIN
  THREAT IS FLASH FLOODING OF LOW LYING...POOR DRAINAGE...AND
  URBANIZED AREAS. SMALLER FLASHIER STREAMS MAY ALSO FLOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
688 
WGUS61 KALY 290703
FFAALY

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBANY NY
303 AM EDT FRI JUL 29 2016

CTZ001-013-290815-
/O.CAN.KALY.FF.A.0002.000000T0000Z-160730T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...GAYLORDSVILLE...
NEW MILFORD...TERRYVILLE...THOMASTON
303 AM EDT FRI JUL 29 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWESTERN CONNECTICUT
HAS BEEN CANCELLED. WHILE SOME ADDITIONAL RAINFALL IS EXPECTED
TODAY...IT WILL NOT BE HEAVY ENOUGH TO PRODUCE FLASH FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 1:29 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 1:29 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Albany NY
129 PM EDT THU JUL 28 2016

.SYNOPSIS...
A weak frontal boundary and disturbance will move through our
region today, bringing widely scattered showers and thunderstorms.
It will remain hot with increasing humidity. A low pressure system
is then forecast to track from the mid Atlantic states
northeastward to just south of Cape Cod on Friday. This system
could bring some much needed rainfall to parts of the region,
especially south and east of Albany.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak cold front will slowly build south through the day but low
level convergence and upper dynamics will be weak. There are some
scattered thunderstorms building south into the southern
Adirondacks and will watch how this evolves. Instability
increasing as temperatures and dew points rise. Just some minor
adjustments to the rain chances, sky and temperature trends
through this afternoon.

While thunderstorms are not expected to be severe, some may
produce heavy downpours as with little wind flow storms should
only move at around 10 to 20 mph. Highs this afternoon will be in
the upper 70s in the north to lower 90s south, with dewpoints
rising into the 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
For tonight and Friday, a wave of low pressure will move northeast
from Virgina this evening into the Delmarva region Friday morning
and pass just southeast of the eastern tip of Long Island late
Friday. This feature interacting with the frontal boundary draped
just to our south with bring some rainfall to our region which may
be locally heavy late tonight into Friday. The difficulty at this
time is in determining where the heaviest rain will fall. While
most model guidance has the area mainly south and east of the
greater Capital District the Canadian model would bring the
bullseye across the Capital District into southern Vermont. Where
the heaviest rain does fall, it appears that several inches of
rain is possible and given the current dry conditions for the
most part this would be much needed rainfall. PWATS on Friday
increase to 1.5 to 2+ inches which should further enhance the
potential for heavy rainfall. Lows tonight are expected to be in
the upper 50s to lower 70s with highs on Friday in the 70s to
around 80.

Friday night through Saturday...The precipitation is expected to
taper off Friday evening with dry weather expected from the second
half of Friday night through the day on Saturday as a ridge of
high pressure builds across the region. Lows Friday night are
expected to be in the mid 50s to mid 60s with highs on Saturday in
the mid 70s to mid 80s.

For Saturday night the first half of the night looks dry with
increasing clouds and the possibility of some widely scattered
showers and perhaps a thunderstorm during the second half of the
night as a low pressure system approaches from the Ohio Valley.
Lows Saturday night are expected to range from the mid 50s to mid
60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The extended forecast begins with unsettled weather into early next
week, but high pressure will return for New York and New England by
Tuesday with fair and dry weather.

The latest medium range guidance has converged on yet another low
pressure system moving along the frontal boundary south of the
region for Sunday. This sfc cyclone will likely move across PA...and
nrn NJ...south of the I-90 corridor.  Isentropic lift ahead of the
the wave increases for over running rainfall for a change.  The
GFS/ECMWF hints at elevated instability with Showalter values of 0
to -2C.  Pops were kept in the high chc category just in case this
system trends further south again.  Overall...a gray and cooler day
is expected.  The latest GEFS has PWATS 1 to 2 standard deviations
above normal south and east of Albany. Some periods of heavier rain
will be possible.  Total rainfall Sun-Sun night could exceed an inch
again...especially south and east of the Greater Capital Region.
Highs are expected to be below normal on Sunday with mid and upper
70s in the lower elevations...and upper 60s to lower 70s over the
mtns.  Lows Sunday night will vary from mid and upper 50s over the
higher terrain to lower to mid 60s over the valleys.

Monday-Monday night...The cyclone scoots east of New England by
daybreak with just some lingering showers mainly east of the
Taconics associated with the mid and upper level deformation zone.
The 500 hPa trough axis lingers over the fcst area...and in the weak
cyclonic flow some isolated to scattered showers...and isolated
thunderstorms will be possible.  The coverage will possibly be
greater east of the Hudson River Valley.  The GFS has H850 temps in
the +13C to +15C range with lingering clouds.  Highs will generally
be in the upper 70s to lower 80s in the major valleys...and lower to
mid 70s over the mountains.  The showers shrivel up Mon night with
the loss of the diurnal heating...as high pressure builds in from
the Great Lakes Region over NY and New England. Lows will be similar
to the previous night with mid 50s to lower 60s over the fcst area.

Tuesday-Wednesday...We agree with WPC that high pressure is expected
to settled over NY and New England with partly to mostly sunny and
dry weather by TUE.  Temps rebound back to seasonal levels with mid
70s to mid 80s over the fcst area due to the strong subsidence from
the ridge.  Another weak disturbance may approach from the south and
west late WED with an isolated shower/tstm...but the latest ECMWF
continues to have H500 ridging building in over the Northeast with
dry weather persisting.  The ridging aloft coupled with low-level
southwesterly flow may allow H850 temps to get back into the +16C to
+18C range for highs in the mid to upper 80s in the valley
areas...and upper 70s to mid 80s over the hills and mtns.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Flying conditions are currently VFR for all TAF sites. Through the
afternoon hours, cannot rule out a brief shower or t-storm at any
TAF site. Best chance is for KGFL, where a tempo for MVFR vsby is
in place within a t-storm. Otherwise, it will remain VFR with
bkn-ovc high clouds and some occasional lower cigs at 5 kft. Winds
look to be fairly light through the remainder of the day.

Any showers or t-storms should dissipate by this evening with
clouds continuing to be in place over the area. However, another
storm system will be approaching from the south for later tonight
into tomorrow morning with a period of rainfall. Best chance will
be across the southern areas, where a likely period of IFR cigs
looks to occur by late tonight, esp for KPOU/KPSF. The rain may be
briefly moderate to heavy at KPOU. KGFL/KALB should only see a
brief period of MVFR vsbys due to being on the northern fringe of
the storm's rain shield. Winds will be very light or calm tonight.

Rainfall should be ending by mid-morning on Friday, but cannot
rule out some additional passing showers through the day. Flying
conditions may only return to MVFR for KPOU/KPSF, but should go
back to VFR for the other terminals, as cigs will return to bkn-
ovc at 5-7 kft for KALB/KGFL.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A weak frontal boundary and disturbance will move through our
region today, bringing widely scattered showers and thunderstorms.
It will remain hot with increasing humidity. A low pressure system
is then forecast to track from the mid Atlantic states
northeastward to just south of Cape Cod on Friday. This system
could bring some much needed rainfall to parts of the region,
especially south and east of Albany.

Relative humidity values will drop to 35 to 55 percent today,
recover to 85 to 100 percent tonight, and drop to 60 to 75 percent
on Friday.

Winds will be west around 5 mph today, north to northeast around 5
mph tonight and Friday.

&&

.HYDROLOGY...
Much of the region is currently running 3 to 8 inches below normal
on annual rainfall. According to the U.S. Drought Monitor, much of
the area is considered abnormally dry (category D0), and parts of
the Catskills and western New England are within a moderate drought
(category D1).

For today widely scattered showers and thunderstorms are
expected, with the best chance across areas mainly north and west
of the Capital Region. Any rainfall would be rather light and
sparse in coverage.

A more widespread rainfall is possible between late tonight and
Friday, although model guidance continues to be unclear on the
exact timing, amounts and duration of the rain. This rainfall is
much needed, as river and stream flows are below normal across
much of eastern New York and western New England. The best chance
for a soaking rain looks to be across the southeast portion of the
area, from the mid Hudson Valley and Taconics, eastward to the
Berkshires and Litchfield Hills.

Dry weather returns for late Friday night through Saturday, with the
next chance of showers and thunderstorms arriving late Saturday
night into Sunday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...11/JPV
NEAR TERM...11/NAS
SHORT TERM...11
LONG TERM...Wasula
AVIATION...Frugis
FIRE WEATHER...11
HYDROLOGY...Frugis/11/JPV
Hazardous weather outlook, Jul 28, 5:39 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
539 AM EDT THU JUL 28 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
539 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS FRIDAY INTO FRIDAY
EVENING. SOME LOCALLY HEAVY RAIN IS POSSIBLE ON FRIDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 1:53 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT THU JUL 28 2016

NYZ042-043-281845-
NORTHERN WASHINGTON-NORTHERN WARREN-
153 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND
NORTHEASTERN WARREN COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOLTON
LANDING... OR 10 MILES NORTHEAST OF WARRENSBURG...MOVING EAST AT 20
MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITEHALL...HAGUE...HULETTS LANDING...BOLTON LANDING...PUTNAM...
BOLTON...HAMPTON...EAST WHITEHALL...GRAPHITE...LOW HAMPTON...
RIVERBANK...DRESDEN CENTER...NORTH BOLTON...GLENBURNIE...HOGTOWN...
SNODY DOCK...SILVER BAY...SABBATH DAY POINT...
OTTENBURGS RAMP AND GRAYS CORNER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE GEORGE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
      4357 7339 4358 7338 4359 7339 4362 7337
      4363 7330 4361 7329 4358 7330 4357 7327
      4355 7325 4350 7325 4353 7375 4374 7376
      4380 7337
TIME...MOT...LOC 1752Z 267DEG 18KT 4361 7363

FRUGIS
Special weather statement, Jul 28, 2:22 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
222 PM EDT THU JUL 28 2016

NYZ043-281845-
NORTHERN WASHINGTON-
222 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON COUNTY...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WHITEHALL...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITEHALL...GRANVILLE...HULETTS LANDING...COMSTOCK...MOUNT HOPE...
HAMPTON...EAST WHITEHALL...HAMPTON FLATS...NORTH GRANVILLE...
CLEMONS...RACEVILLE...DRESDEN CENTER...TRUTHVILLE...
MIDDLE GRANVILLE...SOUTH BAY VILLAGE...SNODY DOCK...IRON FURNACE...
LOCK TWELVE MARINA...SOUTH BAY AND OTTENBURGS RAMP.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR SOUTH BAY OF LAKE CHAMPLAIN...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4365 7342 4364 7343 4362 7342 4359 7343
      4357 7340 4358 7338 4359 7339 4362 7337
      4363 7330 4358 7330 4356 7326 4353 7324
      4340 7325 4349 7356 4364 7352 4366 7349
TIME...MOT...LOC 1821Z 284DEG 24KT 4356 7344

FRUGIS

Nearby

Flash Flood Watches in Connecticut, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.